Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 368, NWS Dodge City, KS

September 30, 2004Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 30, 2004, 6:46 PM CDT for Scott County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2004, 6:46 PM CDT (23:46 UTC)
Expired
Sep 30, 2004, 7:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Scott County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 7:10 PM CDTHAIL 0.7511 Ne Scott City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 302346
SVRDDC
KSC171-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 730 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTH OF SCOTT STATE LAKE...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN SCOTT COUNTY...
  SCOTT STATE LAKE...

LAT...LON 3869 10108 3844 10106 3857 10069 3869 10069

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:55 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Sep 30, 2:55 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT THU SEP 30 2004

.DISCUSSION...

TONIGHT AND TOMORROW...

THE MAIN FORECAST CHALLENGE FOR THE SHORT TERM IS CHANCES FOR
CONVECTION TONIGHT, PLUS WHAT HAPPENS AS THE COLD FRONT COMES
DOWN TOMORROW.

WATER VAPOR LOOP SHOWS A PRETTY DECENT SHORTWAVE TROUGH ROTATING
ACROSS NM/CO, 500MB TEMPS ASSOCIATED WITH IT AROUND -16 C
ACCORDING TO THE ANALYSIS FROM THIS MORNING.  THIS SHORTWAVE WILL BE
THE PRIMARY FOCUS FOR CONVECTIVE ACTIVITY THIS EVENING, WITH STORMS
ALREADY STARTING TO DEVELOP AT 19Z ACROSS OUR SOUTHEASTERN
COUNTIES, AS WELL AS OK AND CO.  MOISTURE IS NOT AS GOOD AS IT COULD
BE, WITH SFC DEWPOINTS IN THE 50S AND 850MB DEWS AROUND 5 C.  STILL,
WITH THE SHORTWAVE COMING IN, THERE SHOULD BE ENOUGH UPPER LEVEL
SUPPORT TO CONTINUE WITH STORMS THROUGH THE EVENING.  INSTABILITY
IS NOT THAT IMPRESSIVE, AS MODIFYING THIS MORNINGS SOUNDINGS FOR
COOLER MID-LEVEL TEMPS (BASED ON ABQ OBS) AND WARMER SFC GIVES CAPE
VALUES OF ONLY AROUND 500 J/KG.  THERE COULD POSSIBLY BE SOME LOCALLY
STRONGER CAPE VALUES OUT THERE LIKE THE RUC13 SHOWS (IT HAS A NARROW
BAND OF 1000+), BUT THINK THE BETTER CHANCES FOR CONVECTION TO REACH
SEVERE LEVELS WILL BE OFF TO OUR WEST.  STILL AN OFF CHANCE OF
GETTING SOME HAIL, SO WILL LEAVE MENTION IN HWO, BUT PULL SEVERE
WORDING FROM GRIDS AND ZONES.  MUCH OF THE CONVECTION SHOULD HEAD
EASTWARD AS THE SHORTWAVE EJECTS OUT LATER TONIGHT, LEAVING THE CWA
IN A LULL BEFORE THE FRONT COMES DOWN.  LOWS TONIGHT SHOULD BE IN
THE 50S WITH SOME LINGERING CLOUDS.

FOR TOMORROW, THE MAIN HEADACHE WILL BE THE TIMING AND STRENGTH OF
THE FRONT COMING DOWN.  850MB TEMPS SHOW FAIRLY COLD AIR OF -9-10 C
UP IN CENTRAL CANADA, AND A FEW LOCATIONS THIS AFTERNOON WERE EVEN
REPORTING SNOW UP THERE.  THIS COLD AIR SHOULD SURGE SOUTHWARD AS
THE NORTHERN BRANCH SHORTWAVE DIGS DOWN FROM CANADA INTO THE
NORTHERN PLAINS AND UPPER MS VALLEY.  WE SHOULD SEE WINDS SHIFT TO
THE NORTH DURING THE MORNING HOURS AS THE SFC TROUGH STARTS TO MOVE
EAST AND THE FRONT SAGS DOWN THE HIGH PLAINS, ALTHOUGH THE REALLY
COLD AIR MAY BE A BIT FURTHER BEHIND THAT.  WINDS COULD GET PRETTY
STRONG AT TIMES, AND SHOULD BE WATCHED IN CASE THEY GET CLOSE TO
ADVISORY CRITERIA.  WE SHOULD SEE PLENTY OF CLOUD COVER AS THE COLD
AIR COMES DOWN, AND THERE COULD BE SOME WEAK ISENTROPIC LIFT TO
GENERATE SOME SHOWERS. MODELS ARENT TOO OPTIMISTIC (GENERATE PRECIP
ON EITHER SIDE OF US, BUT NOT IN THE CWA), BUT THINK THERE WILL STILL
BE SOME CHANCE, SO LEFT 20-30 POPS IN.  HIGHS TOMORROW WILL BE MUCH
COOLER THAN TODAY IN THE NORTH AS THE FRONT COMES DOWN, WHILE THE
SOUTHEAST COULD SEE A BIT OF WARMING.  GOING GRADIENT WE HAD IN THE
GRIDS LOOKED PRETTY GOOD, SO ONLY MADE A FEW MINOR TWEAKS.

DAYS 2-7...

A VERY DIFFICULT FORECAST TODAY. THE GENERAL HEMISPHERIC CIRCULATION
IS EVEN DIFFICULT TO DIAGNOSE INSOFAR AS WAVE NUMBER IS CONCERNED
THOUGH THERE IS ONE CLEAR FEATURE IN THE PATTERN. THE HUGE AREA OF
TROPICAL CONVECTION AROUND MALAYSIA HAS CONTINUED TO PRODUCE A MEAN
POSITIVE HEIGHT ANOMALY OVER THE EASTERN PACIFIC WITH CROSS PACIFIC
ENERGY FORCED OVER THIS RIDGE AND THENCE SOUTHWARD ACROSS NORTH
AMERICA.

MORNING ANALYSIS ALOFT INDICATED A DOUBLE JET STRUCTURE 9NORTHERN
AND SOUTHERN BRANCH) OVER BRITISH COLUMBIA DIVING INTO THE CONUS.
HOWEVER, MODEL CROSS SECTIONS SHOW THAT THEY HAD PHASED ALMOST ALL
OF THE ENERGY INTO ONE AND PUT IT ON THE NORTHERN BRANCH.
THIS IS THEN FORECAST TO DIG A FULL LATITUDE TROUGH ACROSS THE
EASTERN CONUS DRIVING A COLD FRONT THROUGH THE CENTRAL HIGH PLAINS
TOMORROW AFTERNOON PER THE ABOVE DISCUSSION.

ALTHOUGH THIS WILL LIKELY OCCUR, WE ALSO SUSPECT THAT CONSIDERABLY
MORE ENERGY WILL BE ON THE SOUTHERN BRANCH THAN WHAT THE MODELS
FORECAST THUS THE UPPER LOW DIGGING ALONG THE PACIFIC COAST WILL
LIKELY BE DEEPER AND STRONGER. THIS IS SIGNIFICANT IN THAT THIS
SYSTEM IS EXPECTED TO BE PICKED UP IN THE NEAR TROPICAL JET FLOW
FROM THE HAWAIIAN ISLANDS EAST THROUGH THE BAJA AND INTO TEXAS.
THAT SHOULD OCCUR NEXT WEEK BUT TIMING IS UNCERTAIN AS A LOT DEPENDS
UPON THE HANDLING OF THE STRENGTH AND DEPTH OF THE LOW.

AT ANY RATE, TROPICAL MOISTURE INGESTED INTO THIS SYSTEM IS LIKELY
TO PRODUCE A RAIN EPISODE FOR THE AREA NEXT WEEK SO HAVE SLIGHTLY
EXPANDED THE POPS IN THE GOING FORECAST TEMPORALLY, BUT HAVE NOT
INCREASED THEIR MAGNITUDE DUE TO THE UNCERTAINTIES INVOLVED.

OTHERWISE, COOLED HIGHS OFF FOR SATURDAY AS THE AIR BEHIND THE
CANADIAN FRONT IS VERY COLD WITH SNOW NOW FALLING ACROSS PARTS OF
SASKATCHEWAN. SATURDAY NIGHT WILL PROBABLY BE THE COOLEST SO FAR
THIS FALL WITH LOWS IN THE 30S FOR MY ZONES. THE OUTLOOK PERIOD
LOOKS TO REMAIN A CLOSE TO OR JUST BELOW NORMAL ON TEMPERATURES AND
NEAR NORMAL ON PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 54 65 38 62 / 30 30 00 00
GCK 52 61 36 60 / 30 30 00 00
EHA 52 65 38 63 / 30 20 00 00
LBL 54 68 41 63 / 40 30 00 00
HYS 55 61 36 60 / 40 40 00 00
P28 59 74 43 64 / 50 30 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

RITTERLING/JOHNSON
Hazardous weather outlook, Sep 30, 5:00 AM CDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU SEP 30 2004

KSZ043>046-063>065-076>079-086>088-011000-
CLARK-EDWARDS-FINNEY-FORD-GRAY-HASKELL-HODGEMAN-LANE-MEADE-NESS-
PAWNEE-RUSH-SCOTT-SEWARD-
500 AM CDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY FORM FROM MID AFTERNOON ONWARD INTO THIS EVENING.
A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH HAIL BEING THE
MAIN HAZARD.

STRONG STORMS WILL DEVELOP FIRST ALONG A LINE FROM SCOTT CITY TO
GARDEN CITY TO LIBERAL AFTER 4 PM CDT, THEN PROGRESS TO EAST OF
A LINE FROM NESS CITY TO DODGE CITY TO ASHLAND AFTER 6 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL PLUNGE SOUTHWARD INTO THE REGION FRIDAY
NIGHT, BRINGING WITH IT THE COLDEST AIR OF THE SEASON.  THE SCOTT
CITY, DIGHTON, NESS CITY AND LACROSSE AREAS WILL LIKELY SEE
TEMPERATURES DIP BRIEFLY TO THE MID 30S BY 6 AM CDT SATURDAY MORNING.
LOCALES SOUTH OF THESE COMMUNITIES WILL SEE LOW TEMPERATURES SATURDAY
MORNING IN THE UPPER 30S TO AROUND 40 DEGREES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED IN THE ABOVE OUTLINED AREAS LATE
THIS AFTERNOON AND EVENING.

KSZ066-080-081-089-090-011000-
BARBER-COMANCHE-KIOWA-PRATT-STAFFORD-
500 AM CDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY FORM FROM LATE AFTERNOON INTO THIS EVENING EAST OF
A LINE FROM COLDWATER TO GREENSBURG TO SAINT JOHN.  A FEW OF THE
STORMS COULD REACH SEVERE LIMITS, WITH HAIL BEING THE PRIMARY HAZARD.

THIS THUNDERSTORM ACTIVITY WILL DEVELOP AFTER 6 PM CDT AND CONTINUE
THROUGH ABOUT 10 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED IN THE ABOVE OUTLINED AREA THIS EVENING.

KSZ030-031-011000-
ELLIS-TREGO-
500 AM CDT THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY FORM FROM MID AFTERNOON ONWARD INTO THIS EVENING.
HOWEVER, NONE OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLDEST AIR OF THE SEASON WILL PLUNGE SOUTH INTO THE HAYS AND
WAKEENEY AREAS FRIDAY NIGHT.  BY 6 AM CDT SATURDAY MORNING,
TEMPERATURES ARE EXPECTED TO DROP TO THE MID 30S.  AT THIS TIME, A
FREEZE IS NOT EXPECTED, BUT SCATTERED FROST IS NOT OUT OF THE
QUESTION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE REQUIRED TODAY OR TONIGHT.

KSZ061-062-074-075-084-085-011000-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
500 AM CDT (400 AM MDT) THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY FORM FROM MID AFTERNOON ONWARD INTO THIS EVENING.
HOWEVER, NONE OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE REQUIRED TODAY OR TONIGHT.

12

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.